<%@ Page Language="C#" MasterPageFile="~/Main.master" AutoEventWireup="true" Title="Volume 13 Issue 3" %>
Partial Latin Squares Are Avoidable
Lars-Daniel Öhman
Department of Mathematics and Mathematical Statistics, Umeå University, SE-90187 Umeå, Sweden
Annals of Combinatorics 15 (3) pp.485-497 July, 2011
AMS Subject Classification: 05B15
A square array is avoidable if for each set of n symbols there is an n×n Latin square on these symbols which differs from the array in every cell. The main result of this paper is that for m ≥ 2 any partial Latin square of order 4m−1 is avoidable, thus concluding the proof that any partial Latin square of order at least 4 is avoidable.
Keywords: Latin square, partial Latin square, avoidable array


1. Cavenagh, N.J.: Avoidable partial Latin squares of order 4m+1. Ars Combin. 95, 257–275 (2010)

2. Chetwynd, A.G., Rhodes, S.J.: Chessboard squares. Discrete Math. 141(1-3), 47–59 (1995)

3. Chetwynd, A.G., Rhodes, S.J.: Avoiding partial Latin squares and intricacy. Discrete Math. 177(1-3), 17–32 (1997)

4. Häggkvist, R.: A note on Latin squares with restricted support. Discrete Math. 75(1-3), 253–254 (1989)